Fentanyl overdoses - 12 hospitalised in Wairarapa

Source: Radio New Zealand

A dozen people have been hospitalised over the weekend due to suspected fentanyl overdoses, all in the Wairarapa region.

A small bag fentanyl powder.

The drug information website High Alert says the 12 people displayed the same symptoms as an opioid overdose after consuming white powder sold as cocaine and methamphetamine.

"Those hospitalised displayed the same symptoms as an opioid overdose, and all responded well to naloxone - a drug that reverses an opioid overdose," the website states.

READ MORE: Super-strong opiate Fentanyl detected in New Zealand for the first time

Preliminary testing indicates the presence of fentanyl, or a fentanyl-like substance.

"High Alert strongly urges people not to take any white powder at this time and testing is recommended to help minimise the risk."

Fentanyl test strips can be used to check if a substance contains fentanyl.

The Wellington Needle Exchange will be running a clinic to test white powder for fentanyl this Wednesday.

Fentanyl is a synthetic opioid much more potent than morphine that is rare in New Zealand's underground drug market.

High Alert says if you or someone you know consume a white powder and start to lose consciousness or breathe slowly, call 111 immediately.

rnz.co.nz